Alert archive / Montana / Wind Advisories in 2023
Wind Advisory 9, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Nov 10, 2023, 8:48 AM MST for 8 counties in Montana. It took effect at Nov 11, 2023, 8:00 AM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2023, 8:48 AM MST (15:48 UTC)
- In effect from
- Nov 11, 2023, 8:00 AM MST
- Expired
- Nov 11, 2023, 11:08 PM MST
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 50 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446 WWUS75 KMSO 101548 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 848 AM MST Fri Nov 10 2023 MTZ001-002-004-043-121000- /O.NEW.KMSO.WI.Y.0009.231111T1500Z-231112T1000Z/ Kootenai/Cabinet Region-West Glacier Region-Lower Clark Fork Region-Potomac/Seeley Lake Region- 848 AM MST Fri Nov 10 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 3 AM MST SUNDAY NORTHWEST MONTANA ABOVE 4,000 FT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph expected Northwest Montana Above 4,000 ft. * WHERE...Kootenai/Cabinet Region, West Glacier Region, Lower Clark Fork Region, and Potomac/Seeley Lake Region. * WHEN...From 8 AM Saturday to 3 AM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$
3 follow-up statements
456 WWUS75 KMSO 101553 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 853 AM MST Fri Nov 10 2023 MTZ003-121000- /O.NEW.KMSO.LW.Y.0008.231111T1500Z-231112T1000Z/ Flathead/Mission Valleys- 853 AM MST Fri Nov 10 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 3 AM MST SUNDAY FLATHEAD LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected Flathead Lake. * WHERE...Flathead/Mission Valleys. * WHEN...From 8 AM Saturday to 3 AM MST Sunday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ MTZ001-002-004-043-121000- /O.CON.KMSO.WI.Y.0009.231111T1500Z-231112T1000Z/ Kootenai/Cabinet Region-West Glacier Region-Lower Clark Fork Region-Potomac/Seeley Lake Region- 853 AM MST Fri Nov 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO 3 AM MST SUNDAY NORTHWEST MONTANA ABOVE 4,000 FT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph expected Northwest Montana Above 4,000 ft. * WHERE...Kootenai/Cabinet Region, West Glacier Region, Lower Clark Fork Region, and Potomac/Seeley Lake Region. * WHEN...From 8 AM Saturday to 3 AM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$
009 WWUS75 KMSO 120324 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 824 PM MST Sat Nov 11 2023 MTZ001-004-120430- /O.CAN.KMSO.WI.Y.0009.000000T0000Z-231112T1000Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 824 PM MST Sat Nov 11 2023 ...WIND ADVISORY IS CANCELLED... $$ MTZ003-120430- /O.CAN.KMSO.LW.Y.0008.000000T0000Z-231112T1000Z/ Flathead/Mission Valleys- 824 PM MST Sat Nov 11 2023 ...LAKE WIND ADVISORY IS CANCELLED... $$ MTZ002-043-121000- /O.CON.KMSO.WI.Y.0009.000000T0000Z-231112T1000Z/ West Glacier Region-Potomac/Seeley Lake Region- 824 PM MST Sat Nov 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST SUNDAY NORTHWEST MONTANA ABOVE 4,000 FT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph Northwest Montana Above 4, 000 ft. * WHERE...West Glacier Region and Potomac/Seeley Lake Region. * WHEN...Until 3 AM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$
088 WWUS75 KMSO 120608 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1108 PM MST Sat Nov 11 2023 MTZ002-043-120715- /O.CAN.KMSO.WI.Y.0009.000000T0000Z-231112T1000Z/ West Glacier Region-Potomac/Seeley Lake Region- 1108 PM MST Sat Nov 11 2023 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 10, 6:21 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Nov 10, 6:21 AM MST, 2 hours 27 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Missoula MT 621 AM MST Fri Nov 10 2023 .DISCUSSION...Satellite and radar are indicating that the cold front is currently along the Idaho border near Washington and Oregon. This front will be making its way across the Northern Rockies today, bringing widespread shower activity. Snow levels will be relatively high today, ranging between 4000 to 5000 feet, keeping accumulating snow mainly confined to the higher terrain. Marias, Lookout, and Lolo passes should receive around an inch of snow with this first disturbance. A second feature pushes through the region on Saturday, keeping shower activity over the region. The higher terrain of northwest Montana has the best chance of receiving a decent amount of snow, with Marias and Lookout passes expected to get an additional 2 to 4 inches of snow. The bigger concern with this disturbance will be the strong westerly winds that will impact portions of the Northern Rockies. The higher terrain, especially along the Continental Divide, have a 60 to 90 percent chance of experiencing wind gusts in excess of 40 mph. The latest guidance is highlighting the Mission/Flathead valley, Bitterroot valley from Hamilton to Florence, and Interstate 90 corridor from Garrison Junction to Anaconda, with a 50 to 70 percent chance of winds greater than 40 mph. These winds will create choppy conditions on Flathead lake and cross winds for Highway 93 and I-90. Also, the shower activity could bring these stronger winds down to the surface, especially Saturday afternoon and evening. A ridge of high pressure will slide over the Northern Rockies on Sunday, with the upper level flow becoming southwesterly on Monday as a deep trough of low pressure digs off the Pacific coast. This ridge and southwest flow will create a period of drying and warming conditions. Temperatures are anticipated to be around 10 degrees above average for this time of year, with the warmest day being Monday. The extended models have started to settle on the bulk of the energy and moisture associated with the aforementioned deep trough becoming a cut-off low pressure system that lingers off the coast of California for a few days next week. A cold front with some precipitation is still expected to impact the Northern Rockies by mid next week, but the moisture will be fairly limited with this feature. && .AVIATION...A cold front will be moving through the Northern Rockies today. Cloud cover has been steadily increasing and lowering throughout the night. The showers associated with the front should be within the vicinity of KGPI, KHRF and KMSO around 10/12z. KSMN should have some light showers near the terminal around 10/14z. The shower intensity today is expected to be fairly light with the stronger precipitation being across northwest Montana. Westerly winds are expected to develop by late morning into the early afternoon across the region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 8:53 AM MST | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.